What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 12, 2:12 PM EST, 1 hour 54 minutes earlier.
Area forecast discussion, May 12, 2:12 PM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
312 PM EDT Mon May 12 2025
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Tuesday)
Issued at 231 PM EDT Mon May 12 2025
Key Messages:
1. Scattered to numerous showers and embedded thunderstorms will
continue across the CWA this afternoon and evening. Most will be
weak, but an outside chance of a strong to severe storm does
exist.
2. Another day of showery weather is on tap tomorrow but expect
coverage to be a bit less.
Discussion:
Showers and embedded thunderstorms continue to stream north across
the TN valley and southern Appalachian region this afternoon as we
remain situated on the NE periphery of an upper low over central
Mississippi. Mesoanalysis shows that we have between 1,000 to
2,000 J/kg of CAPE over our CWA, southwest of a line of persistent
convection that currently stretches from our NC counties north
through the Knox metro and up towards Middlesboro, KY area.
Coincident with that region is decent effective shear on the
order of 35-40kt. This environment could support a stray severe
storm or two, but the limiting factor is that there's not much of
a forcing mechanism in place. Isentropic ascent is along the
previously mentioned line of convection, and points east. Over the
sunny areas, there's actually some weak descent in place as those
locations are close to the occluded front. Convective coverage
will continue to be isolated to scattered there, but lapse rates,
instability, and shear warrant keeping a close eye on things.
Elsewhere, training storms and heavy rainfall rates will be the
most pressing concern near that line of persistent convection.
Tonight, diurnal trends should allow for convection to die down
significantly. Do keep some rain in the forecast overnight and
PoPs are a blend of some CAM and NBM guidance during that time.
They're probably overdone in many areas, but broadbrushed 20-30
PoPs didn't seem to fit the bill either. Tomorrow, the upper low
lifts northeast towards middle TN or thereabouts. Expect
convective coverage tomorrow to be more hit and miss than today,
but there's high confidence in the presence of showers so I did
keep relatively high PoPs for tomorrow.
&&
.LONG TERM...
(Tuesday night through next Monday)
Issued at 231 PM EDT Mon May 12 2025
Key Messages:
1. Improving/drying conditions Wednesday and Thursday.
2. Return of 80 degree weather for most Thursday and beyond.
3. Active weather returns Friday into the weekend.
Discussion:
Tuesday night through Wednesday will see one more day of shower and
thunderstorm chances before we get a brief respite from the mostly
cloudy days of late. On Wednesday the incredibly slow moving low
pressure system will continue it path northeast into the Great Lakes
Region. During this time we'll still be getting moisture flowing
into our area on the southern edge of the system, but the
instability and forcing during this time looks fairly weak, so no
strong thunderstorms are anticipated for Wednesday, and outside of
the isolated thunderstorms the rainfall totals are expected to
remain fairly light for Wednesday.
Thursday will see a break in the precipitation and overcast
conditions with a mostly sunny (but not totally clear) sky forecast
as ridging builds into the region ahead of the next system. This
will also be the day that we see temperatures climb back above
normal with widespread 80 degree highs expected Thursday, and
nearing the 90 degree mark around Chattanooga. These above normal
temperatures will likely continue the rest of the week and through
the weekend.
Our attention turns to Friday when the upper level ridge gets
leveled by an incoming low moving across the northern plains and
Canada. This will drive through a fast moving front associated with
the northern system will track towards the area. As impressive
thermodynamics will remain, this could lead to more widespread and
robust convection across the region Friday into Saturday. There is
still uncertainty in the timing and evolution of any convection. But
the overall pattern definitely highlights this timeframe for
potential active weather. This front may or may not progress south
of the area by Sunday, which will largely dictate how
active we will remain.
&&
.AVIATION...
(18Z TAFS)
Issued at 132 PM EDT Mon May 12 2025
Showers and embedded thunderstorms will continue to stream
northward across the TN valley through late this evening. Best
chances for convection affecting a terminal will be at KTYS and
KCHA, with rainshadow effects making coverage difficult at KTRI.
Expect prevailing conditions to be mainly VFR but certainly
showers will bring flight categories down to MVFR levels.
Overnight, expect a return of MVFR CIGS as the low levels
stabilize and low clouds form.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 61 74 60 81 / 40 80 40 50
Knoxville McGhee Tyson Airport, TN 60 77 59 78 / 60 90 40 80
Oak Ridge, TN 60 76 59 78 / 60 70 40 70
Tri Cities Airport, TN 60 77 57 76 / 80 80 50 90
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
SHORT TERM...CD
AVIATION...CD
Hazardous weather outlook, May 12, 2:48 PM EST, 1 hour 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
348 PM EDT Mon May 12 2025
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-132000-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
348 PM EDT Mon May 12 2025 /248 PM CDT Mon May 12 2025/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
A chance for a stray strong to severe storm continues into the
evening hours. The primary area of concern would be southwest of
a line from Murphy NC to Tellico Plains to Sweetwater and finally
Rockwood. But especially the southern plateau and southern TN
valley. Damaging winds and hail would be the main threat.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
An active pattern is likely Friday and Saturday with multiple
rounds of storms possible. Some storms could be strong to severe
at times, but confidence is limited on exact timing.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
In the hours before
Special weather statement, May 12, 12:56 PM EST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
156 PM EDT Mon May 12 2025
TNZ013-036>038-069-070-073-121845-
Anderson TN-Jefferson TN-Union TN-Campbell TN-Grainger TN-Knox TN-
North Sevier TN-
156 PM EDT Mon May 12 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ANDERSON...KNOX...
NORTHWESTERN JEFFERSON...SOUTHEASTERN CAMPBELL...SOUTHWESTERN
GRAINGER...UNION AND NORTHWESTERN SEVIER COUNTIES THROUGH 245 PM
EDT...
At 156 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Knoxville, moving north at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Luttrell, Maynardville, Rose Hill, Big Ridge State Park, Strawberry
Plains, Kimberlin Heights, Maloneyville, Mascot, Joppa, and Kodak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3634 8366 3633 8366 3634 8359 3591 8360
3588 8378 3589 8380 3587 8382 3586 8391
3587 8395 3635 8410
TIME...MOT...LOC 1756Z 163DEG 17KT 3598 8379
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
19Special weather statement, May 12, 1:42 PM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Morristown TN
242 PM EDT Mon May 12 2025
TNZ013-014-037-038-121945-
Claiborne TN-Union TN-Campbell TN-Grainger TN-
242 PM EDT Mon May 12 2025
...STRONG THUNDERSTORMS WILL IMPACT CLAIBORNE...NORTHEASTERN
CAMPBELL...WESTERN GRAINGER AND UNION COUNTIES THROUGH 345 PM EDT...
At 242 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Maynardville, moving north at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Springdale, Luttrell, Lone Mountain, Cumberland Gap, Arthur, New
Tazewell, Maynardville, Rose Hill, Paulette, and Harrogate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3660 8356 3617 8359 3615 8360 3614 8373
3615 8372 3617 8374 3616 8391 3618 8394
3659 8415 3658 8369 3660 8367
TIME...MOT...LOC 1842Z 176DEG 23KT 3626 8377
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
19Special weather statement, May 12, 3:41 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Morristown TN
441 PM EDT Mon May 12 2025
TNZ081-099-122130-
Sequatchie TN-Hamilton TN-
441 PM EDT Mon May 12 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SEQUATCHIE AND
SOUTHWESTERN HAMILTON COUNTIES THROUGH 530 PM EDT/430 PM CDT/...
At 440 PM EDT/340 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Chattanooga, moving north at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Chattanooga, North Chickamauga Creek Gorge, Fairmount, Lakesite, Lone
Oak, Soddy-Daisy, Walden, Mowbray Mountain, Red Bank, and Signal
Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3500 8520 3500 8535 3529 8539 3529 8508
TIME...MOT...LOC 2040Z 188DEG 17KT 3509 8529
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JLBSpecial weather statement, May 12, 3:55 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Morristown TN
455 PM EDT Mon May 12 2025
TNZ038-039-070-122145-
Jefferson TN-Hamblen TN-Grainger TN-
455 PM EDT Mon May 12 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JEFFERSON...EAST
CENTRAL GRAINGER AND HAMBLEN COUNTIES THROUGH 545 PM EDT...
At 455 PM EDT, Doppler radar was tracking a strong thunderstorm near
White Pine, or near Morristown, moving north at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dandridge, Baneberry, Panther Creek State Park, White Pine, Alpha,
Morristown, Bean Station, and Jefferson City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3633 8326 3632 8328 3629 8326 3628 8323
3630 8323 3629 8321 3613 8324 3609 8324
3608 8325 3606 8324 3605 8324 3604 8326
3600 8326 3601 8328 3598 8328 3599 8346
3631 8348
TIME...MOT...LOC 2055Z 183DEG 20KT 3613 8335
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JLB